Nebraska, 2012Tornado in Nebraska, July 3, 2012
July 3, 2012 · NWS LBF · 1 event in 1 county or zone
Isolated thunderstorms developed over the southern Nebraska Panhandle and became severe as they tracked east into Deuel County. A brief tornado touch down was reported east of Chappell in an open field.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over the southern Nebraska Panhandle and became severe as they tracked east into Deuel County. A brief tornado touch down was reported east of Chappell in an open field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 3, 4:28 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 4:28 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT TUE JUL 3 2012
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT BOTH KLBF AND KVTN TERMINALS THROUGH
THE CURRENT TAF PERIOD. SLIGHT CHANCE OF STORMS AT KVTN THIS
EVENING...AND AT KLBF TOMORROW AFTERNOON. HOWEVER...GIVEN THE
ISOLATED COVERAGE OF ANY THUNDERSTORM ACTIVITY ANY MENTION OF TSRA
WILL BE LEFT OUT OF THIS TAF PACKAGE. STORM TRENDS WILL BE MONITORED
AND MAY BE UPDATED AT A LATER TIME. SOUTHERLY WINDS WILL CONTINUE
FOR MOST OF THE AREA UNTIL A FRONT MOVES THROUGH THE NORTHERN
PORTION OF THE STATE TOMORROW MORNING AND AFTERNOON. THIS WILL
SWITCH THE WINDS AT KVTN TO OUT OF THE WEST...AND EVENTUALLY OUT OF
THE NORTHWEST.
&&
.PREV DISCUSSION... /ISSUED 359 PM CDT TUE JUL 3 2012/
SYNOPSIS...
A SURFACE TROUGH EXTENDS FROM NEAR AKRON AND STERLING IN FR
NORTHEAST COLORADO NORTHWARD THROUGH THE EASTERN PANHANDLE WITH
TOWERING CUMULUS DEVELOPING. THIS TO BE A FOCUS FOR THUNDERSTORMS
LATE THIS AFTERNOON/EARLY EVENING. OTHER CUMULUS CLOUDS HAVE
FORMED IN NORTH CENTRAL NEBRASKA NEAR A STATIONARY FRONT ALONG THE
NEBR/SOUTH DAKOTA LINE. HOT TEMPERATURES ONCE AGAIN WITH SEVERAL
LOCATIONS REACHING OR EXCEEDING 100 DEGREES. SMOKE FROM WESTERN
FIRES CONTINUES TO PUT A SLIGHT HAZE ON THE SKY.
SHORT TERM DISCUSSION...
TONIGHT...HAVE A SLIGHT CHANCE EASTERN PANHANDLE/EASTERN SANDHILLS
AND ALSO ACROSS THE NORTH CENTRAL THIS EVENING. ANY STORMS WHICH
FORM MAY CONTAIN GUSTY WINDS. ANY ACTIVITY SHOULD DISSIPATE BY
MIDNIGHT FOR A DRY OVERNIGHT.
WEDNESDAY...CONTINUED HOT. UPPER RIDGE CENTER MOVES SLIGHTLY EAST
TOWARD MISSOURI ALSO RIDGE AXIS WILL STILL EXTEND WEST INTO COLORADO.
WIDESPREAD HIGHS NEAR 100 NEAR AND SOUTH OF AN ONEILL THROUGH
NORTH PLATTE AND OGALLALA LINE WITH HEAT INDICES NEAR 100
ONCE AGAIN. STORMS MAY INITIATE WEDNESDAY AFTERNOON NEAR A WEAK
BOUNDARY EXTENDING FROM BROKEN BOW THROUGH NORTH PLATTE AND
IMPERIAL AND HAVE PLACED LOW CHANCE POPS ACROSS THESE AREAS INTO
WEDNESDAY EVENING. VERY WARM TEMPERATURES ALOFT SHOULD INHIBIT
STORMS FROM SURVIVING VERY LONG MUCH FURTHER NORTHEAST OF WHEELER
AND GARFIELD COUNTY AND ONLY PLACED A SLIGHT CHANCE INTO HOLT COUNTY.
A SLIGHT CHANCE.
THURSDAY...STILL HOT. UPPER RIDGE CENTER TO MOVE SLIGHTLY WEST
TOWARD EASTERN KANSAS. NO REAL CHANGE IN TEMPERATURES WITH HIGHS
NEAR 100 SOUTHWEST WITH MID TO UPPER 90S ELSEWHERE. KEPT A SLIGHT
CHANCE FOR LATE AFTERNOON/EVENING THUNDERSTORMS ACROSS THE
NORTHWEST. SOUTHEAST TO STILL REMAIN DRY CLOSER BENEATH UPPER RIDGE
CENTER.
FRIDAY...CONTINUED HOT. UPPER RIDGE TO WEAK AND MOVE SLIGHTLY
SOUTHEAST AS NORTHERN STREAM TROUGH FLATTENS RIDGE ACROSS THE
NORTHERN PLAINS. A SLIGHT CHANCE FOR LATE AFTERNOON THUNDERSTORMS
ACROSS THE NORTHWEST...THEN A CHANCE ACROSS THE NORTHWEST AN
SLIGHT CHANCE SOUTHEAST AS SURFACE FRONT FORECAST TO DROP TOWARD
SOUTH CENTRAL NEBRASKA/NORTHWEST KANSAS BY EVENING. THE NORTHWEST
THEN SHOULD SEE HIGHS FROM THE LOW 90S NORTHWEST TO NEAR 100
SOUTHWEST.
GIVEN THAT TEMPERATURES AND CORRESPONDING HEAT INDICES WILL BE NEAR
OR EXCEEDING 100 DEGREES WEDNESDAY AND THURSDAY...A LONG DURATION
HEAT ADVISORY WILL CONTINUE. THE HEAT AND HUMIDITY WILL POSE A
RISK FOR HEAT RELATED ILLNESSES...ESPECIALLY DUE TO THE EXTENDED
PERIOD OF THESE CONDITIONS.
LONG TERM DISCUSSION...
FOR SATURDAY THROUGH TUESDAY. UPPER RIDGE TO STILL HAVE A STRONG
INFLUENCE SATURDAY AS HIGHS REACH THE 90S. FOR SUNDAY AND
MONDAY...THE UPPER RIDGE WILL BE SUPPRESSED SOUTHWARD DUE TO LARGE
LONG WAVE TROUGH DEVELOPING FROM AROUND HUDSON BAY ACROSS EASTERN
CANADA...THUS LOWERING UPPER HEIGHTS ACROSS THE GREAT LAKES AND
NORTHERN PLAINS. THE UPPER RIDGE WILL TRANSITION WESTWARD INTO THE
INTERMOUNTAIN WEST BY TUESDAY. THIS SYNOPTIC SETUP WOULD BRING A
PATTERN SHIFT AND POTENTIAL FOR MUCH NEEDED RAINFALL. KEPT MAINLY
A SLIGHT CHANCE FOR THE NORTHWEST THROUGH SATURDAY NIGHT...THEN
ACROSS THE REMAINDER OF THE AREA SUNDAY THROUGH TUESDAY. HAVE
FORECAST HIGHS BY SUNDAY COOLING TO THE UPPER 80S/LOWER 90S...THEN
MID/UPPER 80S MONDAY/TUESDAY.
FIRE WEATHER...
THE HOT AND DRY CONDITIONS CONTINUE...RESULTING IN DANGEROUS
CONDITIONS...ESPECIALLY FOR FIRE WORKS TONIGHT AND TOMORROW.
AFTERNOON MINIMUM RH VALUES DROP TO AROUND 20 PERCENT WHILE
SOUTHERLY WINDS GUST TO AROUND 20 MPH...SO NO RED FLAG
CRITERIA EXPECTED. ALTHOUGH THE LACK OF RAINFALL AND UNUSUALLY
HOT CONDITIONS HAVE RESULTING IN VERY DRY FUELS. CAUTION IS
ADVISED FOR ALL OUTSIDE ACTIVITIES.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR NEZ005>010-025>029-037-
038-059-070-071.
&&
SHORT TERM/EXTENDED...ROBERG
AVIATION...MARTIN
Hazardous weather outlook, Jul 3, 1:51 PM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT TUE JUL 3 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-042100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT TUE JUL 3 2012 /251 PM MDT TUE JUL 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING IN WESTERN AND
NORTH CENTRAL NEBRASKA. THE AREAS MOST LIKELY TO HAVE ANY
THUNDERSTORMS ARE THE NORTHERN AND WESTERN SANDHILLS AND THE
EASTERN PANHANDLE...ALONG AND WEST OF A VALENTINE...TO
OGALLALA...TO IMPERIAL LINE. STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT STRONG WIND AND FREQUENT LIGHTNING STRIKES CAN BE
EXPECTED WHERE THEY DEVELOP.
HEAT IS THE ANOTHER HAZARD EXPECTED THIS EVENING. UNUSUALLY HOT
WEATHER WILL CONTINUE TO PRESENT A RISK OF HEAT RELATED ILLNESS.
TEMPERATURES ARE EXPECTED AROUND 100 DEGREES WITH HEAT INDEX
VALUES AROUND 100 DEGREES.
FIRE DANGER WILL CONTINUE TO BE HIGH AS WELL DUE TO THE HEAT AND
RESULTING LOW RELATIVE HUMIDITY. EXTREME CAUTION IS ADVISED WHEN
LIGHTING FIREWORKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FRONT WILL CONTINUE OVER THE NORTHERN PLAINS THROUGH THE REST
OF THE WEEK...AND AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
IN WESTERN AND NORTH CENTRAL NEBRASKA THROUGH MONDAY.
UNUSUALLY HOT WEATHER WILL CONTINUE THROUGH FRIDAY. THIS WILL
KEEP THE FIRE DANGER HIGH AND CONTINUE TO PRESENT A RISK OF HEAT
RELATED ILLNESS.
WEDNESDAY WILL SEE NUMEROUS FIREWORK SHOWS...EXTREME CAUTION IS
ADVISED WHEN USING FIREWORKS. THE RECENT HOT AND DRY CONDITIONS
HAS MADE THE AREA EASY TO CATCH FIRE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
MASEK
Tornado, Deuel
- When
- July 3, 6:51 PM MST
- Where
- Deuel County, 6.09 mi ENE of Chappell
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 41.130, -102.360
Tornado briefly touched down in open range land with no damage reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 3 to 6, 20123 deaths · 1 event
- Hail and Damaging Winds in Ohio, July 3 to 4, 20121 death · $25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, July 3, 20121 injured · $464,000 · 1.75 in hail · 23 events
- Damaging Winds in Pennsylvania, July 3, 2012$285,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 3 to 4, 2012$151,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, July 3, 2012$59,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 3, 2012$43,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Michigan, July 3, 2012$25,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 3, 2012$50,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in West Virginia, July 3, 2012$50,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2012$33,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 3, 2012$43,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392719.